Alert archive / Pennsylvania / Wind Advisories in 2019

Wind Advisory 8, NWS State College, PA

October 16, 201917 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Oct 16, 2019, 4:40 AM EDT for 17 counties in Pennsylvania. It took effect at Oct 17, 2019, 8:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2019, 4:40 AM EDT (08:40 UTC)
In effect from
Oct 17, 2019, 8:00 AM EDT
Expired
Oct 17, 2019, 6:00 PM EDT
In force
10 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, Schuylkill County, PA, Somerset County, PA, York County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS71 KCTP 160840
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
440 AM EDT Wed Oct 16 2019

PAZ024>026-033>035-162045-
/O.NEW.KCTP.WI.Y.0008.191017T1200Z-191018T0000Z/
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Somerset, Bedford, and McConnellsburg
440 AM EDT Wed Oct 16 2019

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 to 50 mph 
  expected, especially over the ridges.

* WHERE...Cambria, Blair, Huntingdon, Somerset, Bedford and 
  Fulton Counties.

* WHEN...From 8 AM to 8 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

La Corte
3 follow-up statements
168 
WWUS71 KCTP 161942
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
342 PM EDT Wed Oct 16 2019

PAZ024>026-033>035-171200-
/O.CON.KCTP.WI.Y.0008.191017T1200Z-191018T0000Z/
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Somerset, Bedford, and McConnellsburg
342 PM EDT Wed Oct 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT
THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Somerset, Bedford, Fulton, Huntingdon, Blair and 
  Cambria Counties.

* WHEN...From 8 AM to 8 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
269 
WWUS71 KCTP 170726
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
326 AM EDT Thu Oct 17 2019

PAZ027-028-036-056>059-063>066-171930-
/O.EXA.KCTP.WI.Y.0008.191017T1200Z-191018T0000Z/
Mifflin-Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Lewistown, Mifflintown, Chambersburg, 
Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, 
Gettysburg, York, and Lancaster
326 AM EDT Thu Oct 17 2019

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts between 45 and 50 mph
  expected.

* WHERE...Portions of south-central Pennsylvania.

* WHEN...From 8 AM to 8 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ024>026-033>035-171930-
/O.CON.KCTP.WI.Y.0008.191017T1200Z-191018T0000Z/
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Somerset, Bedford, and McConnellsburg
326 AM EDT Thu Oct 17 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts between 45 and 50 mph 
  expected.

* WHERE...Somerset, Bedford, Fulton, Huntingdon, Blair and 
  Cambria Counties.

* WHEN...From 8 AM to 8 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

La Corte
357 
WWUS71 KCTP 171858
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
258 PM EDT Thu Oct 17 2019

PAZ024>028-033>036-056>059-063>066-172200-
/O.EXT.KCTP.WI.Y.0008.000000T0000Z-191017T2200Z/
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, Lewistown, Mifflintown, Somerset, Bedford, 
McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, 
Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster
258 PM EDT Thu Oct 17 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...West winds 15 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of south-central Pennsylvania.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Oct 16, 1:07 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 16, 1:07 AM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service State College PA
107 AM EDT Wed Oct 16 2019

.SYNOPSIS...
A strong cold front will move through on Wednesday, producing a
widespread rainfall. Cooler and blustery weather will follow
for the latter half of the work week. The upcoming weekend looks
dry with temperatures moderating to near normal or even slightly
above normal.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Skies mostly clear late this evening aside from mid level clouds
just starting to increase over portions of the Central and WC
Mountains. Clouds will increase over the SE after midnight,
while mid level clouds continue to increase and thicken from
the west overnight. In the meantime, expect some patchy valley
fog, but wind and generally milder temps should keep that from
being widespread. Temps will probably rise a little, at least
in the SE, after the clouds move in. The rain should wait until
an hour or two of sunrise to reach Warren Co. A few sprinkles/
patches of DZ may fall from the lower clouds spreading over the
SE/EC counties, but it is a low prob event.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Rain over the west in the morning will move quickly to the east
and cover almost all of the CWA in the early/mid aftn. Models
time cfront very similarly, BFD by 15Z and MDT by 21Z. Blustery
conditions will follow the front. Brief clearing should occur
after fropa, but wrap around moisture will fill things in a few
hours later. Some of the wrap around precip is expected to start
in the NW in the late aftn. Maxes in the lower 50s could be
late AM in the W. But, the slot of (at least partial) clearing
could make a little temp bump as it passes. Maxes in the 50s
elsewhere, but for the far SE where 60s are possible. Skeptical
of that, though, as the low clouds won't want to move.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Thursday promises to provide an early season taste of things to
come. As the coastal storm bombs out over New England, a strong
W-NW flow will develop on the back side. Chilly rain showers
will be common over western and northern areas with wind gusts
in the 30-40 mph range, borderline advisory, throughout the
day. 850 temps will drop to zero or even slightly colder over
the NW. I didn't include the mention of snow with this
forecast, but a few wet snowflakes over the higher elevations
would not be a surprise as colder air gets drawn down into PA.

The coldest air aloft should pass during the day Friday keeping
mention of showers mainly over western/northern higher terrain,
then leading to dwindling chances for scattered showers after
that.

Fair weather Saturday will last into Sunday as high pressure
moves off to our south and eventually southeast. This will
allow temperatures to moderate as we move into easily next
week. Rain chances increase Mon and Tue with next weather
system.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
For the 06Z package, main change was to slow down lower clds
some.

Also add more detail in later periods.

Earlier discussion below.

Clear sky slowly ceding to encroaching cirrus at 04z, but low
clouds will begin to creep in from the SE overnight and turn to
cruddy IFR/LIFR for the SE and perhaps IPT and UNV by sunrise.
Approaching frontal system will also increase clouds through the
second half of the night over the west. Rain should hold off
until around sunrise in BFD and JST, arriving there likely by
12Z, spreading to the east steadily through the morning. Much
of the day should be pretty poor for flying. LLWS is in the
forecast for the night and early morning at BFD where the winds
aloft increase enough to mention it. Elsewhere, some increase in
wind aloft will likely be lighter/less strong.

Expect the cold front to push past BFD by 15-16Z, and MDT by
22-23Z. The rain should end then and a small/brief slot of
clearing will try to develop. The sfc wind will pick up from the
west and turn rather gusty post-fropa, but after 18Z. Wed night
looks gusty, and numerous showers. CIG/VIS restrictions are
likely at BFD and possible at JST and UNV. will occur across the
NW half of the airspace in the post-frontal NW flow.

.Outlook...

Thu...Gusty winds 25-35kt from 280-310 degrees. Lingering
showers and MVFR cigs NW airspace.

Fri...AM low cigs NW mtns. Winds decreasing by evening.

Sat-Sun...AM valley fog. VFR.

&&

.CLIMATE...
The NW half of the CWA has now reached the end of it's growing
season. Zones N & W of IPT/UNV/AOO will have no more
frost/freeze products until next Spring.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo
LONG TERM...La Corte/RXR
AVIATION...Martin/RXR
CLIMATE...

Nearby

Wind Advisories in Pennsylvania, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.